Heartburn Meds and Dementia Risk
Heartburn is caused by stomach acid flowing back up into the esophagus. The medical name for this is gastroesophageal reflux disease (GERD). GERD is not only uncomfortable, it can cause damage to the esophagus and may even increase cancer risk if untreated, according to Harvard Men's Health Watch.
It’s unfortunate, then, that a new study has found an association between chronic proton pump inhibitor use and increased risk of dementia. Proton pump inhibitors (PPIs) are the drugs most commonly used to treat heartburn, itself a very common problem.
They work by helping reduce the amount of stomach acid made by glands in the lining of the stomach. Medications in this group include omeprazole, lansoprazole, esomeprazole, pantoprazole and others.
The new findings were published in JAMA Neurology. The researchers compared prescription PPI intake and diagnosis of dementia among approximately 74,000 adults ages 75 and older. In the study, chronic PPI use was defined as at least one prescription every three months in an 18-month window. The most common PPIs in use were omeprazole (Prilosec), pantoprazole (Protonix), and esomeprazole (Nexium). All participants were free of dementia at the study’s beginning. Yet, after the eight-year follow-up, chronic PPI users had a 44% increased risk of dementia compared with those who did not take any medication. Men were at a slightly higher risk than women. Occasional users of PPIs had a much lower risk.
Though only an association and not a demonstrable causal link, the study results--44% dementia risk increase--do reanimate concerns over long-term medication use. “Polypharmacy,” the practice of many older adults taking multiple medications, has its risks, whether due to unforeseen drug interactions or the fact that older adults often continue taking medications long after they are still necessary.
At present, it’s not clear if or how PPIs might make a person more vulnerable to dementia. Evidence suggests parts of the drug may cross the blood-brain barrier (which becomes more porous as a person ages), after which it can interact with brain enzymes.
If you currently take PPIs every day, you should discuss with your doctor whether to continue at your current dosage. In the meantime, these eight steps can help ease heartburn without taking a PPI:
- Eat smaller meals, slowly. Large meals put pressure on the muscle that normally helps keep stomach contents from backing up into the esophagus. The more you eat, the longer it takes for the stomach to empty, which contributes to reflux. Try smaller, more frequent meals eaten slowly.
- Three-hour rule. Having a meal or snack within three hours of lying down to sleep can worsen reflux. Leave enough time for the stomach to clear out.
- Pre-meal exercise, not post. Give your stomach time to empty after a meal by waiting a couple of hours before attempting exercise. Better still to work out before you eat.
- Incline sleep. Raise your torso up with a wedge-shaped cushion to ease nighttime heartburn. Wedges are available from medical supply companies or even some bed-bath home products stores. Propping just your head and shoulders up with regular pillows won’t do the trick; this may even worsen symptoms by curling you at the waist, increasing pressure on your stomach.
- Keep a diary of trigger foods. As Harvard Health notes, “Common offenders include fatty foods, spicy foods, tomatoes, garlic, milk, coffee, tea, cola, peppermint, and chocolate. Carbonated beverages cause belching, which also causes reflux.”
- Postprandial gum chewing. Chewing gum after a meal promotes salivation, which helps neutralize acid, soothes the esophagus and washes acid back down to the stomach. Avoid peppermint-flavored gum, which may trigger heartburn more than other flavors.
- Rule out medication side effects. Ask your doctor or pharmacist whether any of the medications you take might cause pain resembling heartburn or contribute to reflux.
- Lose weight. Being overweight puts more pressure on the stomach and pushes stomach contents into the esophagus. The tight-fitting clothing and belts that come with weight gain may also be a factor.